Over the past week or two, for the first time in my life, I've been experiencing visual hallucinations -- vivid, lifelike images that scare the he** out of me. This tends to happen in the evening or nighttime when I happen to awaken. I'll notice a person in my room, just standing there and staring at me. I kind of notice it out of the corner of my eye. Then, I stare right at the image...and it immediately vanishes.
Needless to say, I've been freaking out and am afraid this is going to keep happening. I have bipolar disorder, but my current mood is stable. In the past, during extreme depressions or manic episodes, I've had psychotic delusions. But never, ever anything visual.
What's different now, my gut tells me, is that I've been getting considerably less sleep than usual. About a month ago, my brother gave me a new laptop. Before that, I'd been off the Web for a long time. Now, the old Internet addiction seems to be rearing its ugly head again and I find myself at the keyboard morning, afternoon and night. Sometimes until 2 a.m. And then I'll wake up at 5 or 6 a.m. to start surfing again.
All the Websites I've read that discuss hallucinations point to sleep deprivation as a possible trigger. But I'm not going for long stretches of days with NO sleep; I've just cut down on the amount slept each night.
I'm fully aware that I need to set limits and reduce my laptop usage for my own good. That's going to be my challenge.
I can think of only two other possible causes of the hallucinations:
1. I take Abilify and Depakote, and sometimes psychoactive drugs have strange, rare side effects.
2. I am a kidney dialysis patient, and the Web tells me a very uncommon condition called dialysis disequilibrium syndrome, experienced during or after the treatments, can involve confusion, cognitive problems, or -- you guessed it -- hallucinations.
I would appreciate any feedback or thoughts from readers. There must be some in the community who have also gone through this, or know someone who has, or have a greater understanding than I do. Thanks.